Menu:

A step-by-step guide to treating traveler's diarrhea

I have been on my travels through West Africa for a little over a month and for the first time on this trip I had catastrophic and explosive diarrhea. It was inevitable - my eating habits were ruthless and I often buy sachet water ("pure water" in 500 ml bags for about 3 cents) that tastes like dirt.

This particular type of diarrhea wakes you up in the middle of the night and gives you a few seconds to find a toilet (or something like a toilet). When you go to the bathroom, you can find comfort in this one fact, because what happens when you sit on it is absolutely terrible. There is no relief, just horror when pure fluid comes out of your back. When you get up, you feel dizzy and have a bright headache. You find that in addition to your life force, you have just released your cranial fluid in general. You go back to bed - everything else is impossible.

So what are you doing with it?

Be proactive - travelers' diarrhea is preventable. If it is fruit or vegetable, only eat it when it is cooked or when you can peel it. Do not eat lukewarm food, especially meat and dairy products. Drink bottled water or water that you clean. Avoid the ice cream. Avoid anything that comes out of a well or faucet unless you are in North America or Europe.

Many people will expand these guidelines to maintain gastrointestinal health. But even if you are extremely careful, you can still have traveler's diarrhea and you need to be prepared to deal with it.

Before you leave, go to a travel clinic for advice and build an arsenal of the following:

Oral rehydration salts - traveler's diarrhea can be miserable, but dehydration is actually the only threat (unless you see blood in your stool). If you have diarrhea, you will lose a lot of fluid and cannot simply replenish it by drinking water alone. Oral rehydration salts usually consist of a combination of sodium and potassium chloride (salts) with glucose (sugar), the two components of which are necessary for the effective absorption of water. You can find them in travel clinics, pharmacies and most camping / outdoor shops. If you miss her on the go, try to find an energy drink or powder that resembles a Gatorade. If you can't find this, put a teaspoon of salt and a teaspoon of sugar in a glass of water.

Pepto-Bismol - Does not relieve diarrhea, but does relieve stomach and bowel problems.

Imodium AD - "Control the symptoms of diarrhea." What they mean is that it temporarily keeps diarrhea in your body. In other words, the destructive bacteria are still in your gut causing chaos.

Antibiotic - Depending on where you go, you will likely be prescribed ciprofloxacin. It will be your strongest weapon. Cipro is an antibiotic (the same one used to treat anthrax poisoning) that looks like an atomic bomb. It will destroy everything in your system - good (like the beneficial bacteria in your gut) and bad.

If you have traveler's diarrhea, do the following:

1) Look at your chair at the beginning of the diarrhea. If there is blood, go to a clinic. If you can't get to a clinic, start taking an antibiotic right away.

2) Note the additional symptoms. I once had a brutal diarrhea accompanied by an excruciating fever. It turns out that I had malaria. If you have other symptoms (including fever) go to the clinic.

2) Start rehydrating (with rehydration salts) as if it were your job.

3) Avoid eating for a day. After a day, start eating BRAT foods (bananas, rice, apple sauce (unsweetened), regular toast).

4) Diarrhea can last for several days. If possible, clear your schedule and focus only on rest, rehydration, and toilet.

5) Go to the toilet as often as necessary. Maintenance will only prolong diarrhea.

6) If you absolutely need to do something absurd, like a 12-hour bus ride, get out of the Imodium and the Pepto-Bismol. However, you should understand that if you get off this bus, you have to cost hell.

7) Did I mention rest and rehydration?

8) If the diarrhea has not improved for the past two days, start taking the antibiotic.

9) If the diarrhea does not improve the day after taking the antibiotic, go to a clinic.

Ideally, no traveler's diarrhea occurs during your trip. However, depending on where you are going, there is a good chance that you will do it. These tips are intended to alleviate misery and restore your humanity as quickly as possible.

Antibiotics and Injuries - What class of antibiotics can end your strength training career?

It is almost this time of year. The football season is just beginning, my lawnmower is used less and less and the temperature fluctuates more than on the stock exchange. And without an endless flow of antibiotics from doctors' offices, the season wouldn't be over. But before you ask your doctor for an antibiotic for this runny nose, there is a class of antibiotic that will keep you busy, especially if you are lifting heavy weights.

And this class is ... fluoroquinolones (i.e. Cipro, Levaquin, etc.)

This class of antibiotics, introduced in the 1980s, is becoming more popular year by year, mainly due to the increase in antibiotic-resistant infections. Most often, they are used to treat pneumonia and bronchitis. Today they are used by doctors to treat almost everything. In fact, in my pharmacy, they quickly climb the list of the most popular antibiotics that come right after Amoxicillin, Azithromycin, and Bactrim Ds.

And why should you care ... tendon tears (the things that connect your bones to your muscles)

99 out of 100 doctors will not ask you to lift weights. In fact, 99 out of 100 doctors will likely tell you that 300 pound squatting is extremely dangerous. It is therefore your responsibility to be aware of the potential tendon problems associated with the use of fluoroquinolones.

Although it rarely happens (most experts agree that the odds are likely to be 1 in 100,000), the results can be extremely devastating, especially for an athlete or a weekend warrior. In fact, in 2008 the FDA requested that all fluoroquinolones be given a black box warning that indicates potential tendon problems associated with their use (this is equivalent to wearing the scarlet letter). And what worries you and me even more, we are already at higher risk as a potential risk factor for tendon rupture is participation in sports, which includes weight lifting. In addition, you are at even greater risk if you take corticosteroids like prednisone. Even inhaled corticosteroids for allergies (Nasonex, Flonase, Nasacort) expose you to a higher risk.

Another important fact: just because you finished your 10-day Cipro course painlessly, do not think that you are not in the forest yet. Cases of tendon rupture have been documented 6 months AFTER using a fluoroquinolone.

Where do you want to get that from? Snap, crackle, pop.

The most commonly affected tendon is the Achilles tendon. However, they can affect practically every tendon in your body. The symptoms range from stiffness and reddening of the tendon to complete inability to move the affected joint. Usually the pain is quick and intense.

I saw firsthand what Levaquin can do. My mother started a 5 day Levaquin course and had to stop after 3 days because of tendon pain. It was so bad that she couldn't even go up and down the stairs. And the worst part: it took 3 weeks for the pain to go away. And it's a woman who has passed 2 kidney stones without any more pain relievers than Tylenol.

So what are your options? ask

Ask for another antibiotic. Tell the doctor that you are lifting weights and you don't want to risk getting injured. If you have pneumonia and are in relatively good health, request a Z-Pack. It is considered the first line anyway (it is also much cheaper). With antibiotics there are usually always alternatives. With so many of them, there is almost always overlapping coverage for different types of bacterial infections these days, unless of course something really great is going on.

Any questions?

Here is the best overview I have found for fluoroquinolone-induced tendon ruptures: "Tendinopathy in connection with fluoroquinolones".

Another Articles:

About generics - At the moment, many people around the world face sexual problems such as erectile dysfunction, dysfunction, premature ejaculation, impotence, etc. If these problems are not treated properly, people affected may have serious consequences in the future. Such problems can lead to serious health problems.

About NDRI antidepressants - Can you notice your different mood swings? Sometimes you are so depressed that you think there is nobody to cheer you up. You feel so alone that you already have bad thoughts and that it is better to end your life than to be alone and hopeless. If so, you may be depressed. Depression is a condition in which you lose interest in the things around you and consider how you can finally end your life.